Bleeding during the first six months after discharge from hospital for a heart attack is linked with a subsequent cancer diagnosis, according to research presented today at ESC Congress 2019 together with the World Congress of Cardiology.
“Our results suggest that patients should seek medical advice if they experience bleeding after discharge for a heart attack,” said study author Isabel Munoz Pousa of Alvaro Cunqueiro Hospital, Pontevedra, Spain.
“Particularly if the bleeding is of gastrointestinal, pulmonary or genitourinary origin, without any obvious reason, and occurs in the first six months. If the cause is cancer, early detection can improve prognosis.”
Following discharge for an acute coronary syndrome (heart attack or unstable angina), patients are typically treated with dual antiplatelet therapy for around one year.
This treatment inhibits the formation of blood clots but raises the risk of bleeding.
Previous research has suggested that post-discharge bleeding may have negative consequences.
This study examined its association with a new diagnosis of cancer.
The researchers retrospectively reviewed the hospital records of 3,644 acute coronary syndrome patients discharged with dual antiplatelet therapy from Alvaro Cunqueiro Hospital.
Patients were followed-up for a median of 56.2 months for bleeding events and cancer.
The researchers analysed associations between bleeding and the absolute risk of a new cancer diagnosis.
Bleeding occurred in 1,215 patients (33%) during follow-up and 227 patients (6%) had a new diagnosis of cancer.
After adjustment for factors known to influence bleeding or cancer, post-discharge bleeding was associated with a threefold higher risk of new cancer diagnosis.
The median time from bleeding to cancer was 4.6 months.
The link with cancer increased as the severity of bleeding worsened.
Spontaneous bleeding with no apparent cause was linked with a four times higher risk of cancer diagnosis while there was no relation with bleeding due to trauma such as injury or bladder catheterisation.
Regarding the location, blood in the faeces was associated with a nearly fourfold risk of cancer diagnosis, while coughing up blood or blood in the urine were linked with four and eight-times greater risks, respectively.
There was a relationship between bleeding and cancer regardless of whether patients were still on dual antiplatelet therapy or not.
Ms Munoz Pousa said: “Most of the bleeding episodes in the study were mild. The bleeding events more strongly related with a new cancer diagnosis were severe haemorrhages of unknown cause requiring surgery – for example digestive bleeding needing endoscopic treatment. We found a higher incidence of cancer in the first six months after discharge regardless of whether patients were taking dual antiplatelet therapy or not.”
She added: “A possible explanation is that there is a pre-existing subclinical lesion in an organ that is triggered to become cancer by antiplatelet drugs or a stressful situation such as heart attack. This hypothesis needs to be tested and patients should ensure they take antiplatelets as prescribed to avoid having another heart attack.”
Source: European Society of Cardiology